Tornadoes · United States · North Dakota · 2018
EF0 tornado, Richardton, North Dakota, May 31, 2018
This EF0 tornado ran 0.4 miles across Stark County on May 31, 2018, touching down at 4:19 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 31, 2018
- Touchdown
- 4:19 PM MDT (22:19 UTC)
- Lifted
- 4:24 PM MDT (22:24 UTC)
- On the ground
- 5 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stark County
- Touchdown point
- 46.812, -102.324
- Lift-off point
- 46.810, -102.316
- Record number
- 1805311619-01
What the Weather Service recorded
Discrete storms developed initially ahead of a strong shortwave in moderate instability and shear. The initial storms produced large hail and several funnel clouds along with three short-lived tornadoes, one in Morton County, one in Stark, and one in Dunn County. There was no damage with the three tornadoes and so they were all rated EF0. Additional storm growth then occurred, forming into a small mesoscale convective system with large hail and strong wind gusts as the main threats. The largest hail was half-dollar size, and fell in both Hettinger and Dunn Counties. The strongest wind gusts of 75 mph occurred in Morton and Rolette counties.
The tornado occurred over rural locations south of Richardton. No damage occurred, therefore the tornado was rated EF0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at May 31, 2:27 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 31, 2:27 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 327 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu May 31 2018 Main forecast concern will be severe storms. We continue to destabilize across western North Dakota this afternoon. General showers and thunderstorm continue over northeast Montana into far north west ND. Scattered thunderstorms have recently developed near Dickinson and are expected to lift northeast. Cams continue to point at another round of thunderstorms developing along the MT border later this afternoon. Increasing bulk shear and strong lapse rates point to an increasing threat of large hail and damaging winds. A tornado threat also remains, especially along the stalled boundary from around Beach northeast toward Minot. Another round of thunderstorms is also possible late this evening into the overnight hours as the low level jet increases across the region. A more significant storm threat is possible on Friday as the shortwave trough moves through the area. Very large hail and damaging winds in excess of 70 mph are possible again. HREF updraft helicity to 150 m2/s2 are pegged over south central ND around 00 UTC Saturday. Although there could be a quick transition to a MCS, at least initially there could be a threat for a tornado with any discrete cells before they transition. Convection should push into eastern ND by late evening. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu May 31 2018 After thunderstorms exit the area cooler and drier air filters into the region. Could be an isolated thunderstorm Saturday and breezy to windy conditions. Otherwise no significant weather into early next week when we enter into another active pattern with systems moving through a zonal to southwest flow every 36 to 48 hours. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 227 PM CDT Thu May 31 2018 Thunderstorms and low VFR/possibly MVFR ceilings are the aviation hazard for the 18Z TAF period. Thunderstorms in the west will continue developing through the afternoon and push eastward through the evening hours. Some storms in the west and in north central areas may become severe with damaging winds and large hail. A few tornadoes may be possible. Areas with thunderstorms should expect gusty and erratic winds, along with low VFR/MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 31, 2:42 PM MDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 342 PM CDT Thu May 31 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across western North Dakota this afternoon, from Bowman through Watford City, Killdeer, and New Town. These storms may form into one or two lines as they enter central North Dakota late afternoon and this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this afternoon across western North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota.
In the hours before
Local storm report, May 31, 2:02 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 NW MARSHALL 47.17N 102.38W
05/31/2018 E60 MPH DUNN ND CO-OP OBSERVER
STRONG WINDS AND HAIL....LARGEST HAIL STONES
NICKELS.
&&Local storm report, May 31, 2:33 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 4 NW HIRSCHVILLE 47.11N 102.62W
05/31/2018 DUNN ND TRAINED SPOTTER
&&Special weather statement, May 31, 3:13 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT THU MAY 31 2018
NDZ017-312200-
McKenzie ND-
413 PM CDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKENZIE COUNTY UNTIL
500 PM CDT/400 PM MDT/...
At 413 PM CDT/313 PM MDT/, a strong thunderstorm was located 10 miles
west of Theodore Roosevelt National Park North Unit, or 18 miles
southwest of Watford City, moving northeast at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Watford City, Arnegard and Theodore Roosevelt National Park North
Unit.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for northwestern North Dakota.
LAT...LON 4747 10355 4758 10366 4784 10347 4778 10318
4764 10310
TIME...MOT...LOC 2113Z 226DEG 31KT 4758 10349
HAMILTONLocal storm report, May 31, 3:18 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N DICKINSON 46.92N 102.79W
05/31/2018 M1.00 INCH STARK ND TRAINED SPOTTER
STILL HAILING AT TIME OF REPORT.
&&
TJKLocal storm report, May 31, 3:38 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MARSHALL 47.14N 102.33W
05/31/2018 E1.25 INCH DUNN ND CO-OP OBSERVER
BUSTED WINDOW DUE TO HAIL. REPORT OF 1.75
INCHES OF RAIN.
&&Local storm report, May 31, 3:39 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 3 SW MARSHALL 47.11N 102.38W
05/31/2018 M1.11 INCH DUNN ND CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
NICKEL AND DIME SIZED HAIL STONES.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.3 hours before the tornado, 123 km from the path. May 31, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85201 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.9 K/km
Bismarck Municip, ND (KBIS), 00:00Z
1.7 hours after it, 123 km from the path. June 1, 2018.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -127 J/kg
- Surface CAPE
- 786 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Glen Ullin (D57), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Bismarck radar (KBIS), 119 km away, was scanning. The volume nearest the touchdown began at 22:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of May 31, 2018
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 1:43 PM MDT | EF0 | Dunn, ND | 0.3 | 50 | |||
| May 31 | 4:00 PM MDT | EF1 | Bingham, ID | 12.0 | 25 | $300 | ||
| May 31 | 4:31 PM MDT | EF0 | Jefferson, ID | 3.0 | 10 | |||
| May 31 | 6:15 PM CDT | EF0 | Morton, ND | 0.3 | 50 | |||
| May 31 | 7:44 PM CDT | EF1 | Cape Girardeau, MO | 2.2 | 150 | $25,000 | ||
| May 31 | 7:54 PM CDT | EF1 | Union, IL | 3.1 | 150 | $70,000 | ||
| May 31 | 7:55 PM CDT | EF0 | Union, IL | 1.1 | 50 | $7,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.